Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

July 29, 2021Lincoln County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 29, 2021, 7:03 PM CDT for Lincoln County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 7:03 PM CDT (00:03 UTC)
Expired
Jul 29, 2021, 7:45 PM CDT
In force
42 min
Issued by
NWS North Platte, NE

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3541 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.0
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS83 KLBF 300003
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
703 PM CDT Thu Jul 29 2021
 
NEZ057-059-300045-
Lincoln NE-Keith NE-
703 PM CDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEITH AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 745 PM CDT/645 PM MDT/...

At 703 PM CDT/603 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Sutherland Reservoir State Recreation Area, or 20
miles west of North Platte, moving north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sutherland, Hershey, Paxton, Sutherland Reservoir State Recreation
Area, Sarben, Big Bald Hill, Coker, O'Fallons and Birdwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Sutherland Reservoir, get out of the water and move 
indoors or inside a vehicle. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4102 10122 4102 10134 4130 10139 4128 10101
      4124 10081 4095 10094 4091 10104
TIME...MOT...LOC 0003Z 175DEG 11KT 4107 10117 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 29, 6:19 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 29, 6:19 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
619 PM CDT Thu Jul 29 2021

.SHORT TERM...(This evening through Friday night)
Issued at 323 PM CDT Thu Jul 29 2021

Satellite shows two fairly potent UA disturbances moving through
MT and WY this afternoon. The disturbances are the basis for
likely thunderstorm chances Friday afternoon and Friday night. The
disturbances will lift north and east through wrn SD tonight and
move through ncntl Nebraska Friday and Friday night. The models
suggest the first disturbance moving SD tonight would set off
scattered thunderstorms across nrn Nebraska late tonight and
Friday morning and the second disturbance arrives Friday afternoon
or evening producing the best thunderstorm chance.

h500mb-300mb winds aloft increase to 25 to 40 kts across ncntl
Nebraska and a warm front will lift north Friday providing focus for
storm development. Given the strong winds aloft and the excellent
upper level support shown by the models, some amount of severe storm
development appears likely. The only limiter might be lapse rates;
temperatures at h500mb remain fairly warm, -7C or warmer.

Storm hazards are primarily wind damage and perhaps isolated tornado
development. Given the warm air aloft, large hail would seem to be a
lesser concern. The models are in very good agreement opening up a
warm sector across ncntl Nebraska Friday afternoon. The strong winds
aloft, deep moisture and attendant warm front are the basis for the
tornado concern.

Precipitable water increases to over 1.5 inches ahead of storm
development and this is the basis for WPC's marginal excessive
rainfall outlook.

All of this storm activity should be south and east of ncntl Nebraska
Saturday morning.

Isolated to scattered thunderstorm coverage is in place this evening
and overnight for the ongoing thunderstorms across across wrn and
ncntl Nebraska. The 12z KLBF UA sounding suggested a high based or
elevated thunderstorm chance. Given the very weak winds aloft- 15-
20kts at h500-h300mb, these storms have the potential to produce
wind gusts and this is the basis for SPC's day one marginal severe
weather risk.

The temperature forecast leans on the short term model blend plus
bias correction. The produced lows mostly in the 60s and highs in
the 80s north and 90s to near 100 south Friday. A surge of warm air
and deeper mixing across srn Nebraska supports the very warm
temperature forecast. Dew points are expected to fall somewhat in
the afternoon and a check on heat indices suggest upper 90s. No Heat
Advisory will be issued for this forecast but it will be close.
Later forecasts could include a Heat Advisory along and south of
Interstate 80 if dew points can remain in the mid 60s or higher
throughout the afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 323 PM CDT Thu Jul 29 2021

Western and north central Nebraska will remain post-frontal Saturday
and beyond. The robust area of thunderstorms across ncntl Nebraska
Friday should send an outflow driven cold front through wrn
Nebraska Saturday.

Sunday and beyond, a fairly strong upper low will form near Hudson
Bay and this will place wrn and ncntl Nebraska in a strong northwest
flow aloft as strong subtropical high pressure aloft becomes
centered over the cntl and srn Rockies. A reinforcing Canadian cold
front will move through Nebraska Sunday. This back door cold front
will push through the region and become stationary across ern WY and
nern Colorado. The result will be several days of highs in the 80s
and thunderstorm chances will be confined to wrn Nebraska where,
presumably, storm activity firing across WY or the Black Hills will
move south-southeast through wrn Nebraska at times.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 619 PM CDT Thu Jul 29 2021

A couple aviation weather concerns arise over the next 24 hours or
so, including reduced visibility from haze/smoke and
thunderstorms. The brunt of the smoke will likely stay over the
northern terminals (KVTN to KONL) with visby improving overnight
but falling again around sunrise. Isolated thunderstorms may
affect southern terminals (KOGA to KLBF to KBBW) with tempo gusty
erratic winds. Thunderstorm coverage will increase tomorrow
morning and afternoon, mainly in the north. Some storms could be
severe after 30/21z with large hail and wind gusts 50+ kts.

&&

.FIRE WEATHER...
Issued at 323 PM CDT Thu Jul 29 2021

A check on the 18z RAP and HRRR model near surface smoke
forecasts suggests the thick plume of trapped near sfc smoke
across ern SD this afternoon will drop south into northern
Nebraska tonight and possibly remain in place during the day
Friday. The models provide a 48 hour forecast and suggest the
smoke will partially mix out Friday. The smoke is trapped in an
inversion layer below 700mb.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
FIRE WEATHER...CDC
Hazardous weather outlook, Jul 29, 3:54 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
354 PM CDT Thu Jul 29 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
354 PM CDT Thu Jul 29 2021 /254 PM MDT Thu Jul 29 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to widely scattered thunderstorms are possible across
much of western and north central Nebraska this afternoon through
tonight. A few storms could be strong to severe, with large hail
and damaging wind as the primary hazards. The area with the
greatest risk to see a stronger storm will be from the southern
Panhandle into southwest and central Nebraska. Additionally,
locally heavy rainfall is possible, mainly near the Nebraska and
South Dakota border.

Heat index values may approach 100 degrees late this afternoon for
locations generally south of Highway Two. Addition to the heat,
smoke from wildfires in the Western United States and Canada may
lower visibility and create air quality that is unhealthy to
sensitive groups.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Additional thunderstorm activity is expected Friday afternoon
through early Saturday morning. Locally heavy rainfall may
produce flooding Friday into Friday night mainly north of
Interstate 80 and east of highway 83.

Severe storms are possible Friday afternoon and evening generally
east of a Stapleton to Ainsworth line. Large hail and gusty wind
will be the primary severe weather threats.

A combination of very warm temperatures and high humidity will
lead to heat index values in the middle to upper 90s across
portions of southwest Nebraska Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More details can be found at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 29, 1:42 PM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
142 PM CDT Thu Jul 29 2021

NEZ005>010-024>029-036>038-059-071-094-300245-
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Hooker-Thomas-
Blaine-Loup-Garfield-Wheeler-McPherson-Logan-Custer-Lincoln-
Frontier-Western Cherry-
Including the cities of Valentine, Springview, Spencer, Butte,
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Mullen,
Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell,
Bartlett, Ericson, Tryon, Ringgold, Stapleton, Broken Bow,
North Platte, Curtis, Eustis, Maywood, Cody, Eli, Merriman,
and Kilgore
142 PM CDT Thu Jul 29 2021 /1242 PM MDT Thu Jul 29 2021/

...Wildfire Smoke from the Western U.S. and Canada to impact
portions of Western and North Central Nebraska...

Smoke and haze from Wildfires in Canada and the Western United
States is dropping south across the Plains. Areas of thick ground
smoke will be possible with visibilities lowering to 3 miles at
times. The smoke may linger into Friday night. The greatest
concentration of smoke will be across north central Nebraska or
locations east of highway 83, however visibilities may lower to 5
miles west of the highway.

Those with health conditions sensitive to air quality should
reduce prolonged outdoor activity. Should air conditions worsen,
prolonged or heavy exertion should be avoided by those susceptible
to air quality issues. Others may want to consider the impacts of
the expected poor air quality when planning and participating in
outdoor activities and adjust as necessary.
Special weather statement, Jul 29, 5:21 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
521 PM CDT Thu Jul 29 2021

NEZ038-292300-
Custer NE-
521 PM CDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL
600 PM CDT...

At 520 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oconto to 13 miles south of Callaway.
Movement was north at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oconto, Burr Oak, Buckeye, Lodi and Pressey State Wildlife Management
Area.

LAT...LON 4105 10005 4124 10009 4123 9950 4105 9958
TIME...MOT...LOC 2220Z 198DEG 9KT 4110 9975 4111 9999

Snively
Special weather statement, Jul 29, 6:35 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
635 PM CDT Thu Jul 29 2021

NEZ059-300015-
Lincoln NE-
635 PM CDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN COUNTY UNTIL
715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Wallace, or 19 miles southwest of North Platte,
moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sutherland Reservoir State Recreation Area.

LAT...LON 4089 10094 4089 10116 4114 10122 4114 10089
TIME...MOT...LOC 2335Z 175DEG 11KT 4096 10107

Snively
Special weather statement, Jul 29, 7:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
703 PM CDT Thu Jul 29 2021

NEZ057-059-300045-
Lincoln NE-Keith NE-
703 PM CDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEITH AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 745 PM CDT/645 PM MDT/...

At 703 PM CDT/603 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Sutherland Reservoir State Recreation Area, or 20
miles west of North Platte, moving north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sutherland, Hershey, Paxton, Sutherland Reservoir State Recreation
Area, Sarben, Big Bald Hill, Coker, O'Fallons and Birdwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Sutherland Reservoir, get out of the water and move
indoors or inside a vehicle. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4102 10122 4102 10134 4130 10139 4128 10101
      4124 10081 4095 10094 4091 10104
TIME...MOT...LOC 0003Z 175DEG 11KT 4107 10117

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:20 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln40 min
Jul 30, 5:40 PM CDTSpecial Weather StatementLBFLogan50 min
Jul 30, 5:58 PM CDTSpecial Weather StatementLBFThomas47 min
Jul 30, 6:05 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas40 min
Jul 30, 6:32 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas43 min
Jul 30, 6:46 PM CDTSpecial Weather StatementLBFGarden29 min
Jul 30, 6:47 PM CDTSpecial Weather StatementLBFLogan43 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.